Alert archive / Idaho / Wind Advisories in 2010

Wind Advisory 10, NWS Missoula, MT

April 27, 2010Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Apr 27, 2010, 12:46 PM MDT for Lemhi County, Idaho. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2010, 12:46 PM MDT (18:46 UTC)
Expired
Apr 27, 2010, 7:36 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2010-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2010-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WWUS75 KMSO 271846
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1246 PM MDT TUE APR 27 2010


IDZ010-280200-
/O.NEW.KMSO.WI.Y.0010.100427T1846Z-100428T0200Z/
EASTERN LEMHI COUNTY-
1246 PM MDT TUE APR 27 2010

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 


* IMPACTS/TIMING: STRONG WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON AND INTO THE EARLY EVENING HOURS.

* WINDS: SOUTH WINDS 30 TO 40 MPH WITH GUSTS UP TO 50 MPH IN THE
  MOUNTAINS.


* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
528 
WWUS75 KMSO 272031
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT TUE APR 27 2010

MTZ003-281100-
/O.NEW.KMSO.LW.Y.0002.100428T1600Z-100429T0200Z/
FLATHEAD/MISSION VALLEYS-
231 PM MDT TUE APR 27 2010

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT WEDNESDAY
FOR FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 10 AM TO
8 PM MDT WEDNESDAY. 


* IMPACTS/TIMING: STRONG WESTERLY WINDS WILL DEVELOP EARLY
  WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY. THESE WINDS WILL
  CREATE ROUGH WATER CONDITIONS FOR BOATERS.

* WINDS: WESTERLY WINDS 15 TO 25 MPH WITH GUSTS TO 35.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

IDZ010-280200-
/O.CON.KMSO.WI.Y.0010.000000T0000Z-100428T0200Z/
EASTERN LEMHI COUNTY-
231 PM MDT TUE APR 27 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* IMPACTS/TIMING: STRONG WINDS WILL CONTINUE THROUGH THIS 
  AFTERNOON AND INTO THE EARLY EVENING HOURS. 

* WINDS: SOUTH WINDS 30 TO 40 MPH WITH GUSTS UP TO 50 MPH IN THE 
  MOUNTAINS. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
512 
WWUS75 KMSO 280136
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT TUE APR 27 2010

IDZ010-280245-
/O.CAN.KMSO.WI.Y.0010.000000T0000Z-100428T0200Z/
EASTERN LEMHI COUNTY-
736 PM MDT TUE APR 27 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CAN CELLED THE WIND
ADVISORY. 

STRONG GUSTY WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA.
GUSTY WINDS ARE ANTICIPATED THE REMAINDER OF THIS EVENING BUT ARE
NOT EXPECTED TO REACH WIND ADVISORY CRITERIA. 

$$

MTZ003-280945-
/O.CON.KMSO.LW.Y.0002.100428T1600Z-100429T0200Z/
FLATHEAD/MISSION VALLEYS-
736 PM MDT TUE APR 27 2010

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT
WEDNESDAY FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY FOR FLATHEAD LAKE REMAINS IN EFFECT FROM
10 AM TO 8 PM MDT WEDNESDAY. 

* IMPACTS/TIMING: STRONG WESTERLY WINDS WILL DEVELOP EARLY 
  WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY. THESE WINDS 
  WILL CREATE ROUGH WATER CONDITIONS FOR BOATERS. 

* WINDS: WESTERLY WINDS 15 TO 25 MPH WITH GUSTS TO 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 27, 12:37 PM MDT, 9 minutes earlier.

Area forecast discussion, Apr 27, 12:37 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1237 PM MDT TUE APR 27 2010

.DISCUSSION...GRANGEVILLE WINDS ARE STILL BREEZY BUT HAVE REMAINED
BELOW ADVISORY CRITERIA AFTER THE INITIAL BURST OF WIND THIS
MORNING. SALMON AREA IS NOW GETTING THE STRONG SOUTHERLY
FLOW...AND HAVE ISSUED AN ADVISORY FOR THAT AREA. GUSTS WILL
LIKELY REMAIN CLOSE TO 40 MPH IN THAT AREA THROUGH MID EVENING.

&&

.AVIATION...SOUTHWEST FLOW AHEAD OF AN APPROACHING STORM SYSTEM
WILL BRING INCREASING AND LOWERING CLOUDS TO THE REGION TODAY. THE
CHANCE FOR SHOWERS WILL ALSO INCREASE TODAY AND ESPECIALLY TONIGHT
AS A COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION. GUSTY
WINDS ARE EXPECTED AT MOST AIRFIELDS TODAY WITH OCCASIONAL GUSTS
IN EXCESS OF 30KTS POSSIBLE AT KMSO...KSMN AND KBTM. THERE WILL
ALSO BE A SLIGHT CHANCE FOR SOME THUNDERSTORMS IN VICINITY OF
KMSO...KBTM AND KSMN LATE THIS AFTERNOON AND DURING THE OVERNIGHT
HOURS. WIDESPREAD VISUAL OBSCURATION OF MOUNTAINS AND PASSES ARE
EXPECTED THROUGH AT LEAST THE NEXT 24 HOURS REGION WIDE.

&&

.PREV DISCUSSION... /ISSUED 629 AM MDT TUE APR 27 2010/

UPDATE...UPON FURTHER REVIEW WE HAVE DECIDED TO ISSUE A WIND
ADVISORY FOR THE CAMAS PRAIRIE AND GRANGEVILLE AREAS OF WEST-
CENTRAL IDAHO THROUGH THIS AFTERNOON.

DISCUSSION...RECENT OBSERVATIONS AND MODEL DATA CONFIRM LITTLE
STABILITY IN THE PROFILE OVER WEST-CENTRAL IDAHO THIS MORNING.
GIVEN MODELS ARE CONSISTENTLY SHOWING WINDS ALOFT INCREASING WITH
TIME THIS MORNING AND OBSERVATIONS OVER SOUTHERN IDAHO/EASTERN
OREGON CONFIRM THE PRESENCE OF VERY GUST WINDS...HAVE DECIDED TO
ISSUE A WIND ADVISORY IN ANTICIPATION OF CONTINUED GUSTS TO 45
MPH OVER THE CAMAS PRAIRIE AND GRANGEVILLE AREAS.

AVIATION...SOUTHWEST FLOW AHEAD OF AN APPROACHING STORM SYSTEM
WILL BRING INCREASING AND LOWERING CLOUDS TO THE REGION TODAY. THE
CHANCE FOR SHOWERS WILL ALSO INCREASE TODAY AND ESPECIALLY TONIGHT
AS A COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION. GUSTY
WINDS ARE EXPECTED AT MOST AIRFIELDS TODAY WITH OCCASIONAL GUSTS
IN EXCESS OF 30KTS POSSIBLE AT KMSO...KSMN AND KBTM. THERE WILL
ALSO BE A SLIGHT CHANCE FOR SOME THUNDERSTORMS IN VICINITY OF
KMSO...KBTM AND KSMN LATE THIS AFTERNOON AND DURING THE OVERNIGHT
HOURS. WIDESPREAD VISUAL OBSCURATION OF MOUNTAINS AND PASSES ARE
EXPECTED THROUGH AT LEAST THE NEXT 24 HOURS REGION WIDE.

PREV DISCUSSION... /ISSUED 403 AM MDT TUE APR 27 2010/

DISCUSSION...A DEEPENING UPPER LEVEL TROUGH OF LOW PRESSURE WILL
MOVE INTO THE NORTHERN ROCKIES REGION TODAY BRINGING GUSTY WINDS AND
AN INCREASING CHANCE FOR SHOWERS. THE UPPER LEVEL JET STREAM IS
FORECAST TO PASS OVER THE AREA TODAY AS THE TROUGH APPROACHES
WHICH WILL LEAD TO INCREASING WINDS THROUGHOUT THE ENTIRE
ATMOSPHERE AND THUS WINDY CONDITIONS AT THE SURFACE. HIGHEST WIND
GUSTS ARE EXPECTED OVER CENTRAL IDAHO AND SOUTHWEST MONTANA TODAY
AND ALTHOUGH GUSTS MAY APPROACH 40 MPH IN SOME LOCATIONS...BELIEVE
AT THIS TIME THESE GUSTS WILL BE OCCASIONAL AND GENERALLY BELOW
ADVISORY CRITERIA (GUSTS > 40MPH).

VERY LIGHT PRECIPITATION IN THE WARM SECTOR OF THIS SYSTEM HAS
ALREADY SPREAD ACROSS THE COLUMBIA BASIN AND EASTERN WASHINGTON.
THIS PRECIPITATION WILL SLOWLY SPREAD EAST TODAY AS THE SURFACE
COLD FRONT MOVES INLAND...BUT LITTLE IN THE WAY OF MEASURABLE
RAINFALL IS EXPECTED UNTIL LATER TODAY WHEN THE FRONT DRAWS NEAR.
FORECAST MODELS ARE ALL IN AGREEMENT THAT THE COLD FRONTAL PASSAGE
WILL BE ABOUT 6 HOURS SLOWER THAN PREVIOUSLY FORECAST. THIS WILL
HELP INCREASE THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON DUE
TO BETTER AFTERNOON HEATING...DESPITE THE CLOUD COVER. BUT OVERALL
THE INSTABILITY IN ADVANCE OF THE COLD FRONT IS MARGINAL AND THUS
ONLY A SLIGHT CHANCE OF THUNDERSTORMS WAS INCLUDED IN THE
FORECAST. ALL MODELS SUGGEST INTENSE DYNAMICS AND FAVORABLE UPPER
LEVEL JET SUPPORT ALONG THE COLD FRONT AS IT PASSES OVER CENTRAL
IDAHO BETWEEN 9PM AND MIDNIGHT AND WESTERN MONTANA BETWEEN
MIDNIGHT AND 3AM/WEDNESDAY MORNING. THESE FACTORS SHOULD AID IN
PRODUCING GUSTY WINDS AND BRIEF HEAVY PRECIPITATION AS THE FRONT
PASSES TO THE EAST. HEAVIER PRECIPITATION APPEARS POSSIBLE OVER
NORTHWEST MONTANA OVERNIGHT AS THESE LOCATIONS WILL BE IN CLOSER
PROXIMITY TO THE SURFACE A MID LEVEL AREAS OF LOW PRESSURE AND
THUS IN A FAVORABLE REGION FOR SYNOPTIC LIFTING. SHOWERS WILL
CONTINUE THROUGH WEDNESDAY AND WEDNESDAY NIGHT IN THE POST FRONTAL
REGIME UNDER MOIST NORTHWESTERLY FLOW ALOFT. SNOW LEVELS WILL
FALL TO 4000-4500 FEET AND THUS LIGHT ACCUMULATIONS ARE EXPECTED
OVER MOUNTAIN PASSES.

THURSDAY THROUGH SATURDAY...THE MODELS CONTINUE TO BE IN AGREEMENT
ABOUT A BROAD TROUGH COVERING A GOOD PORTION OF THE UNITED STATES.
THE MAIN LOW PRESSURE CENTER APPEARS TO BE OVER SOUTHERN
SASKATCHEWAN AND ROTATING INTO NORTHERN MINNESOTA BY SATURDAY. THIS
LOW PRESSURE IS EXPECTED TO KEEP PLENTY OF MOISTURE BEING WRAPPED
INTO MONTANA...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THE NORTHERN
ROCKIES SHOULD EXPECT WIDESPREAD PRECIPITATION WITH THE DIVIDE
RECEIVING A SIGNIFICANT AMOUNT OF SNOW IN THE HIGHER TERRAIN AND
RAIN IN THE VALLEYS. THIS TROUGH WILL ALSO KEEP TEMPERATURES WELL
BELOW SEASON NORMALS. THE LATEST RUNS OF THE MODELS ARE TRENDING
TO A MORE PROGRESSIVE FLOW FOR THE END OF THE WEEKEND INTO NEXT
WEEK. THE UPPER LEVEL FLOW APPEARS TO BECOME WESTERLY AS A
DISTURBANCE DROPS OUT OF ALASKA. THIS FLOW PATTERN WILL CAUSE
MOISTURE TO STREAM INTO THE NORTHERN ROCKIES WITH JUST A SLIGHT
WARMING TREND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING EASTERN LEMHI COUNTY.

&&

UPDATE...WHITMORE
PREVIOUS DISCUSSION...DICKERSON/SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:22 AM MDTWind AdvisoryMSOClearwater, Idaho6 hr

Nearby

Wind Advisories in Idaho, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.